Illinois, 2011

Hail and Damaging Winds in Illinois, June 17, 2011

June 17, 2011 · NWS LSX · 12 events in 6 counties and zones

Elevated convection fired up across the region. There were several reports of large hail, damaging winds and flash flooding with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up across the region. There were several reports of large hail, damaging winds and flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:43 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 5:43 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CDT FRI JUN 17 2011

.DISCUSSION...
/400 AM CDT FRI JUN 17 2011/

ALTHOUGH MID LEVEL RIDGE ATTEMPS TO BUILD INTO THE MID
MISSISSIPPI VALLEY...ALL MODELS SUGGEST THAT A SERIES OF WEAK
SHORTWAVES WILL TRY TO KEEP THE RIDGE BEAT DOWN...AND AS A RESULT
CWA WILL REMAIN UNDER THE INFLUENCE OF THE MID LEVEL WESTERLIES...
AND WEAK DYNAMICS...THROUGH AT LEAST SATURDAY NIGHT. THIS MEANS A TRICKY
FORECAST FOR OUR AREA AS WE HEAD INTO THE WEEKEND...ESPECIALLY IN
REGARDS TO THUNDERSTORMS/PRECIP.

EARLY THIS MORNING....WE'VE HAD SOME VERY SPOTTY ELEVATED SHOWERS
AND ISOLATED TSRA PERCOLATING FROM NE MO INTO OUR SE COUNTIES...WITH
MORE SIGNIFICANT COVERAGE OF STORMS OVER NW MO WHERE LOW LEVEL JET
AND MCV ARE AIDING CONVECTIVE DEVELOPMENT. THRU MIDDAY...THINK
THIS ACTIVITY WILL WORK NE AND CLIP OUR FAR N COUNTIES...WITH
SPOTTIER ACTIVITY OVER THE REMAINDER OF OUR CWA. FOR THE AFTERNOON
HOURS THINK THAT SOME ACTIVITY WILL PERSIST DUE TO COMBINED
EFFECTS OF MCV AND DAYTIME INSTABILITY. MID LEVEL CAP...ESPECIALLY
ALONG AND EAST OF THE MISSISSIPPI RIVER...APPEARS TO BE WEAK
ENOUGH THAT SURFACED BASED STORMS WILL BE POSSIBLE.

FOR TONIGHT THROUGH SATURDAY NIGHT...THERE ARE LOTS OF SCENARIOS
THAT CAN BE DREAMED UP AS FAR AS STORM EVOLUTION IS CONCERNED.
HOWEVER...IN GENERAL THERE SEEMS TO BE SOME MODEL CONSENSUS THAT
LO LEVEL JET WILL BECOME FOCUSED ALONG AND EAST OF THE MISSISSIPPI
RIVER TONIGHT WHICH SHOULD SET THE STAGE FOR ANOTHER ROUND OF
THUNDERSTORMS DURING THE OVERNIGHT HOURS...WITH SOME OF THIS
ACTIVITY LINGERING INTO SATURDAY MORNING. WITH MID LEVEL CAP
INCREASING A BIT SURFACED BASED STORMS DURING THE AFTERNOON DONT
SEEM QUITE AS LIKELY AS TODAY...BUT DID RAMP POPS BACK UP A BIT ON
SATURDAY NIGHT AS LOW LEVEL JET ONCE AGAIN INCREASES WHILE 85H
THERMAL BOUNDARY REMAINS ANCHORED OVER AREA. I DID NOT GET TOO
FANCY WITH REGARDS TO POPS/TIMING SPECIFICS AT THIS POINT...AS THESE
WILL ALMOST HAVE TO BE A FIRST PERIOD ADJUSTMENT.

IT DOES APPEAR THAT BY SUNDAY RIDGE INCREASES ACROSS AREA AS TROF
PUSHES INTO ROCKIES. MUCH LIKE IN GOING FORECAST...I HAVE
CONTINUED LOW POPS FROM OUR N INTO OUR E COUNTIES...AS THESE AREAS
WILL REMAIN ON THE PERIPHERIES OF THE WARMEST MID LEVEL TEMPS.

POSITION OF THE WARM FRONT/RESULANT TEMPS IS ANOTHER MAJOR
QUESTION MARK...AND ULTIMATELY THESE WILL PROBABLY BE MODULATED
TO A GREAT EXTENT BY CONVECTIVE ACTIVITY. NOT SURE ABOUT MESO-
SCALE SYSTEM/FEATURES DEPICTED BY 00Z NAM...SO ATTEMPTED TO USE
CONSENSUS OF GFS/GEM/ECMWF FOR POSITION OF FRONTAL FEATURES FOR
THIS FORECAST.

TRUETT

&&

.AVIATION...
/626 AM CDT FRI JUN 17 2011/

LOW CONFIDENCE WITH THIS TAF FORECAST AS TSRA WILL BE POSSIBLE ON
AND OFF THROUGHOUT THE DAY...WITH LITTLE IN THE WAY OF FORCING TO
PIN DOWN TIMING. BELIEVE TSRA WILL WEAKEN THIS MORNING AS LLJ
WEAKENS. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE BULK OF THE
TSRA ACTIVITY WILL BE OVERNIGHT MAINLY AFFECTING UIN.

SPECIFICS FOR KSTL...LOW CONFIDENCE WITH THIS TAF FORECAST AS
TSRA WILL BE POSSIBLE ON AND OFF THROUGHOUT THE DAY...WITH LITTLE IN
THE WAY OF FORCING TO PIN DOWN TIMING. BELIEVE TSRA OVER WRN MO WILL
WEAKEN THIS MORNING. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE
LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE
BULK OF THE TSRA ACTIVITY WILL BE OVERNIGHT WITH THE MAIN COMPLEX
REMAINING N OF THE TERMINAL.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 5:20 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT FRI JUN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
620 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI
RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE.  BY
SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI
AND CENTRAL ILLINOIS.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN LATE
MONDAY NIGHT THROUGH WEDNESDAY AS A COLD FRONT PUSHES INTO THE
MISSISSIPPI VALLEY.

MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE
MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS
FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY
NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TRUETT

In the hours before

Special weather statement, Jun 17, 10:37 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 AM CDT FRI JUN 17 2011

ILZ098>102-MOZ052-061-063>065-171715-
CALHOUN IL-JEFFERSON MO-JERSEY IL-LINCOLN MO-MADISON IL-MONROE IL-ST.
CHARLES MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
1137 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...
EASTERN ST. CHARLES...EASTERN LINCOLN...NORTHERN JEFFERSON...
CALHOUN...NORTHWESTERN ST. CLAIR...NORTHWESTERN MONROE...WESTERN
MADISON AND JERSEY COUNTIES UNTIL 1215 PM CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
ELSBERRY TO ST. PETERS TO 5 MILES SOUTH OF EUREKA...AND MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CLARKSON VALLEY...
  CHESTERFIELD...
  ELLISVILLE...
  BALLWIN...
  BYRNES MILL...
  ST. CHARLES...
  MANCHESTER...
  HIGH RIDGE...
  MARYLAND HEIGHTS...
  TOWN AND COUNTRY...
  VALLEY PARK...
  MURPHY...
  BRIDGETON...
  CREVE COEUR...
  DES PERES...
  FENTON...
  FRONTENAC...
  KIRKWOOD...
  ST. ANN...
  SUNSET HILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, Jun 17, 11:02 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             1 SW FENTON             38.53N  90.46W
06/17/2011  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JP
Special weather statement, Jun 17, 11:08 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CDT FRI JUN 17 2011

ILZ059-079-099>102-MOZ061-063>065-073>075-171800-
JEFFERSON MO-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH
IL-ST. CHARLES MO-ST. CLAIR IL-ST. FRANCOIS MO-ST. LOUIS MO-ST. LOUIS
CITY MO-STE. GENEVIEVE MO-WASHINGTON MO-
1208 PM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...EASTERN
WASHINGTON...EASTERN ST. LOUIS...ST. FRANCOIS...NORTHERN STE.
GENEVIEVE...NORTHEASTERN ST. CHARLES...JEFFERSON...ST. CLAIR...
NORTHWESTERN RANDOLPH...MONROE...MADISON...SOUTHERN MACOUPIN AND
EASTERN JERSEY COUNTIES UNTIL 100 PM CDT...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JERSEYVILLE TO LEMAY
TO MINERAL POINT...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OAKVILLE...
  DELLWOOD...
  JENNINGS...
  BLACK JACK...
  ST. LOUIS...
  PEVELY...
  DUPO...
  BELLEFONTAINE NEIGHBORS...
  RIVERVIEW...
  HERCULANEUM...
  SPANISH LAKE...
  FESTUS...
  COLUMBIA...
  CAHOKIA...
  CRYSTAL CITY...
  VENICE...
  GODFREY...
  LEADWOOD...
  MADISON...
  ALTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, Jun 17, 11:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       3 SW MIDDLETOWN         39.10N  91.45W
06/17/2011  M1.67 INCH       MONTGOMERY         MO   COCORAHS

            RAINFALL WAS FROM 10 TO 11 AM. SOME FLOODING NOTED ON
            GRAVEL ROADS IN AREA.

&&

TES
Local storm report, Jun 17, 11:12 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND GST     2 NNE OAKVILLE          38.47N  90.31W
06/17/2011  M45 MPH          ST. LOUIS          MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Jun 17, 11:20 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             3 WNW OAKVILLE          38.47N  90.36W
06/17/2011  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SOME SIDING BLOWN OFF OF A HOUSE NEAR THE INTERSECTION
            OF LEMAY FERRY ROAD AND MERAMAC BOTTOM ROAD.

1207 PM     TSTM WND DMG     3 WNW OAKVILLE          38.47N  90.36W
06/17/2011                   ST. LOUIS          MO   TRAINED SPOTTER

            SOME SIDING BLOWN OFF OF A HOUSE NEAR THE INTERSECTION
            OF LEMAY FERRY ROAD AND MERAMAC BOTTOM ROAD.

&&

BYRD

The radar

The St Louis radar (KLSX), 49 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 17, 11:20 AM CST to 11:22 AM CST
Where
Monroe County, 0.62 mi E of Columbia Gebhardt Ar to 0.78 mi SE of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.448, -90.219

Thunderstorm winds blew down a large tree and several large tree limbs along Illinois Route 3. Also, numerous large tree limbs were blown down around town and several power lines were knocked down by the fallen tree limbs. One large tree limb landed on a carport causing it to collapse. A truck parked under the carport suffered extensive damage.

Thunderstorm Wind, Monroe

When
June 17, 11:30 AM CST
Where
Monroe County, Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.330, -90.150

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Clair

When
June 17, 11:33 AM CST
Where
St. Clair County, 0.47 mi SW of Swansea
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.526, -90.037

Thunderstorm winds blew down a few trees near the intersection of Illinois Route 15 and Frank Scott Parkway.

Thunderstorm Wind, St. Clair

When
June 17, 11:40 AM CST
Where
St. Clair County, 1.82 mi W of Freeburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.432, -89.933

Thunderstorm winds blew down several large tree limbs along Wolf Road just west of Freeburg.

Thunderstorm Wind, St. Clair

When
June 17, 11:45 AM CST
Where
St. Clair County, New Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -89.870

Thunderstorm winds blew down several trees and power lines.

Hail, Randolph

When
June 17, 11:46 AM CST
Where
Randolph County, 0.99 mi SW of Red Bud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.211, -89.994

Thunderstorm Wind, St. Clair

When
June 17, 12:00 PM CST
Where
St. Clair County, 0.08 mi SSE of Old Marissa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.249, -89.750

Thunderstorm winds blew part of the metal roof off of a shed. Also, several large trees, numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Clinton

When
June 17, 12:05 PM CST
Where
Clinton County, 0.42 mi NNW of Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.606, -89.683

Thunderstorm winds blew down several power lines in town.

Thunderstorm Wind, Clinton

When
June 17, 12:07 PM CST
Where
Clinton County, 0.78 mi SSW of Breese
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.610, -89.527

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Clinton

When
June 17, 12:15 PM CST
Where
Clinton County, Carlyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -89.370

Thunderstorm winds blew down large tree limbs.

Thunderstorm Wind, Washington

When
June 17, 12:15 PM CST
Where
Washington County, Hoyleton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.450, -89.270

Thunderstorm Wind, Marion

When
June 17, 12:40 PM CST
Where
Marion County, 1.1 mi SSE of Sandoval
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.605, -89.114

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330646, 330648, 330649, 330650, 330653, 330651, 330654, 330655, 330657, 330658, 330659, 330661.